Colorado, 2012

Tornadoes and Hail in Colorado, April 27, 2012

April 27, 2012 · NWS PUB · 6 events in 3 counties and zones

causing EF0 to EF2 damage. and one horse was killed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Five separate tornadoes occurred across Bent...Prowers...and Kiowa Counties...causing EF0 to EF2 damage. Eight people were injured...and one horse was killed. Four dwelling were destroyed...along with two mobile homes...one garage...and a metal building. A hog farm was destroyed...including 18 hog barns. Horse corrals were also damaged and destroyed. An electrical substation southeast of Lamar was damaged which contributed to a massive power outage in the Lamar area until the late afternoon hours. Two communication towers were also destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 26, 9:59 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 26, 9:59 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1059 PM MDT THU APR 26 2012

.AVIATION...MOST OF THE HEAVIER TS ACTIVITY HAS MOVED E OF THE I-25
CORRIDOR THIS EVENING. THE TAF SITES COULD SEE BRIEF MVFR
CONDITIONS IN SHRA THRU ABOUT 12Z BEFORE GRADUAL CLEARING OCCURS.
AN ISOLATED TS CANNOT BE RULED OUT THRU ABOUT 09Z...BUT
PROBABILITY IS LOW. TOMORROW...MAIN CONCERN WILL BE GUSTY W
WINDS...WHICH COULD EXCEED 30 KTS AT TIMES AT ALL THE TAF SITES
THROUGH THE DAY. ROSE

&&

.PREV DISCUSSION... /ISSUED 526 PM MDT THU APR 26 2012/

AVIATION...THERE IS APPROXIMATELY A 50 PERCENT CHANCE OF A THUNDERSTORM
AFFECTING THE TAF SITES BETWEEN NOW AND 06Z. WIDELY SCT SHOWERS
AND ISOLD TS CONTINUE TO MOVE FROM THE SW TO NE AT APPROXIMATELY
30 KT. SHOWERS AND TS WILL PRODUCE OCCASIONAL STRONG WIND GUSTS
FROM THE W-SW...WITH GUSTS TO 40-50 KT POSSIBLE. BRIEF IFR-MVR
CONDITIONS ARE POSSIBLE...ALONG WITH SMALL HAIL. STRONGER STORMS
WILL BE POSSIBLE E OF THE I-25 CORRIDOR THIS EVENING. STORMS COULD
CONTINUE TO DEVELOP E AND N OF KPUB-KCOS AS LATE AS 06-09Z.
NOTE THAT WINDS WILL BE QUITE ERRATIC THIS EVENING AT KPUB AND
KCOS...AS LOW LEVEL WINDS ARE FROM THE E-SE WHILE STORMS CONTINUE
TO TRANSFER W-SW WINDS TO THE SURFACE. SO...EVEN AWAY FROM
STORMS...WINDS WILL BE QUITE VARIABLE THIS EVE. 44

PREV DISCUSSION... /ISSUED 205 PM MDT THU APR 26 2012/

SHORT TERM...
(TONIGHT AND FRIDAY)

.MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE POTENTIAL FOR
PORTIONS OF THE SOUTHEAST PLAINS THROUGH THE OVERNIGHT HOURS...

COMPACT CLOSED LOW CIRCULATION ACROSS AZ WILL CONTINUE TO LIFT TO
THE NORTHEAST ACROSS SOUTHERN AND SOUTHEAST COLORADO BETWEEN 06Z AND
12Z.  SE SFC WINDS HAVE ADVECTED LOWER 50 DEW POINTS INTO BACA
COUNTY...WITH 40S ALONG THE ARKANSAS RIVER TO THE NORTH.
MEANWHILE...SOUTHWEST WINDS HAVE DROPPED DEW POINTS INTO THE 20S
ACROSS THE HIGH VALLEYS...WITH DEW POINTS DROPPING ACROSS THE NRN
RATON MESA AND PALMER DIVIDE AS DRY LINE TAKES SHAPE.  MODELS STILL
PAINT THE SCENARIO OF A COUPLE OF WAVES OF CONVECTION DEVELOPING
ACROSS THE MOUNTAINS AND MOVING OFF INTO THE SOUTHEAST PLAINS.
FIRST WAVE IS CURRENTLY DEVELOPING ACROSS THE MTS NOW...AND EXPECT
CONVECTION TO DEVELOP ALONG THE SFC TROF/DRY LINE BY 20-21Z.  SPC
MESO ANALYSIS CURRENTLY SHOWING CAPES OF AROUND 1000 TO NEAR 1500
J/KG ACROSS THE SOUTHEAST PLAINS WITH DEEP LAYER SHEARS RUNNING
AROUND 40-50 KTS.  HRRR...RUC13...AND NAM12 MIX THE DEW POINTS OUT
ALONG THE I-25 CORRIDOR BACK INTO THE 30S...THOUGH HANG TOUGH WITH
THE 40S-LOWER 50 DEW POINTS ACROSS THE SOUTHEAST COUNTIES OF
KIOWA...BENT...PROWERS...AND BACA...AS WELL AS EASTERN PORTIONS OF
CROWLEY...OTERO...AND LAS ANIMAS COUNTIES. INITIALLY LCLS WILL START
OUT RATHER HIGH...WITH THE PROXY T/TD SPREADS RUNNING AROUND 30
DEGREES ACROSS THIS REGION.  HOWEVER...WITH THE APPROACH OF THE
UPPER TROF...STRENGTHENING SOUTHEASTERLY WINDS WILL ADVECT 40 DEW
POINTS BACK INTO THE NRN I-25 CORRIDOR...WITH 50S TO LOWER 60 DEW
POINTS ACROSS THE SOUTHEAST PLAINS.  COUPLED WITH COOLING TEMPS
ALOFT WITH INCOMING SYSTEM...THIS SHOULD AMP UP CAPE VALUES TO
BETWEEN 1500-2500 J/KG...WITH HIGHEST VALUES ACROSS BACA COUNTY BY
06Z.  HELICITIES INCREASE TO 500+ M2/S2 BY 06Z WITH FORCING FROM THE
SYSTEM LIKELY TO WEAKEN OR BREAK THROUGH WHATEVER CAP REMAINS.
THUS...SEVERE WEATHER EVENT LOOKS TO START OUT AS A LARGE HAIL...AND
DAMAGING WIND SCENARIO THIS AFTERNOON...AND EVOLVE TO INCLUDE AN
ISOLATED TORNADO POTENTIAL AFTER 9 PM ACROSS THE FAR EASTERN
COUNTIES.  THIS ATYPICAL LATE NIGHT TORNADO THREAT FOR THIS REGION
SHOULD LAST UNTIL AROUND 2 AM.  STILL THINK THE MAIN THREAT AREA
WILL EXTEND EAST OF A LINE FROM LIMON...TO LA JUNTA...TO KIM.
THOUGH IF RUC IS CORRECT IN SPREADING 40 TO LOWER 50 DEW POINTS BACK
WESTWARD INTO THE I-25 CORRIDOR AFTER THE FIRST ROUND OF AFTERNOON
THUNDERSTORMS...THEN PLENTY OF MOISTURE WILL BE AVAILABLE TO BOOST
CAPES UP FOR THE I-25 CORRIDOR FROM AROUND PUB NORTHWARD FOR THE 2ND
ROUND OF THUNDERSTORMS WHICH SPREADS OFF THE SOUTHEAST MOUNTAINS
DURING THE LATE EVENING. IF THIS OCCURS...THEN HAIL TO NEAR 1 INCH
IN DIAMETER ALONG WITH DAMAGING WINDS MAY BE POSSIBLE FOR KCOS AND
KPUB AS WELL.  WILL CONTINUE TO MONITOR THIS POTENTIAL AS SCENARIO
EVOLVES.

ACROSS THE REMAINDER OF THE AREA...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON WITH
SNOW LEVELS DROPPING ACROSS THE MOUNTAINS DURING THE EVENING WHEN
BEST FORCING WITH UPPER LEVEL SYSTEM MOVES THROUGH.  COULD SEE
ANYWHERE FROM 2 TO 6 INCHES OF SNOW ACROSS THE HIGHER PEAKS...WITH
MAJORITY OF SNOWFALL ABOVE 10KFT.

PRECIPITATION WILL LIFT OFF TO THE NORTHEAST WITH THE PARENT UPPER
LOW ON FRIDAY WITH PRECIPITATION TAILING OFF ACROSS THE
OROGRAPHICALLY FAVORED NORTHWEST FACING SLOPES OF THE SAWATCH AND
MOSQUITOS IN THE MORNING.  COULD ALSO SEE A PERIOD OF WRAP AROUND
PCPN ACROSS THE SOUTHEAST PLAINS DURING THE EARLY MORNING...BUT THIS
SHOULD DIMINISH BY AFTERNOON.  OTHERWISE...COOLER TEMPERATURES FOR
FRIDAY...THOUGH WITH GUSTY NORTHWEST TO WEST WINDS BEHIND THE
DEPARTING SYSTEM...DEEP MIXING WILL OFFSET THE COOLING ALOFT SOME TO
STILL YIELD TEMPS IN THE 70S. -KT

LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRIDAY NIGHT AND SATURDAY NIGHT...CLOSED UPPER LOW OVER NORTHWEST
WYOMING EARLY FRIDAY EVENING MEANDERS INTO THE WESTERN DAKOTAS
THROUGH SATURDAY NIGHT. AT THE SURFACE...UPSLOPE FLOW CONTINUES ON
THE SOUTHEAST CO PLAINS. NAM BREAKS OUT PRECIPITATION ALONG THE
SOUTHEAST MOUNTAINS SATURDAY EVENING...BUT THEN PRECIPITATION AREAS
SHIFT INTO NORTHEAST COLORADO AND FAR SOUTHEASTERN CO. GFS DOESN'T
HAVE MUCH QPF OVER THE MOUNTAINS...BUT HIGHLIGHTS NORTHEAST AND FAR
SOUTHEAST CORNER OF THE STATE LATE SATURDAY EVENING. GIVEN THE
UPSLOPE FLOW...COOL AIR ALOFT AND STEEP LAPSE RATES...KEPT SOME LOW
POPS IN ALONG THE MOUNTAINS AND SPREAD EASTWARD ONTO THE PLAINS
SATURDAY NIGHT. TEMPERATURES SATURDAY SHOULD BE FAIRLY COOL. KEPT
THE PLAINS IN THE MID 50S TO MID 60S FOR HIGHS DESPITE A LARGE
SPREAD IN THE GUIDANCE HIGHS.

SUNDAY AND SUNDAY NIGHT...GFS/ECMWF STILL BULLISH WITH PRECIPITATION
DEVELOPING ACROSS THE SOUTHEAST PLAINS SUNDAY EVENING WITH SHORT
WAVE MOVING ACROSS SOUTHERN COLORADO. NOT AS COOL WITH HIGHS WARMING
INTO THE LOWER 60S TO LOWER 70S ON THE PLAINS.

MONDAY-TUESDAY...GFS/ECMWF BOTH CONTINUE TO SHOW WEST TO
SOUTHWEST FLOW ALOFT OVER COLORADO EARLY IN THE WORK WEEK AHEAD OF
A STRONGER TROF PROGGED TO MOVE THROUGH WY WEDNESDAY. DESPITE
WARMER AND DRIER AIR MOVING INTO THE FORECAST AREA...MODELS SHOW
SOME MID LEVEL MOISTURE AND A FEW WEAK WAVES TRIGGERING
SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS.

WEDNESDAY-THURSDAY...UPPER LEVEL SHORTWAVE TROF MOVES EAST ACROSS WY
WEDNESDAY. AT THE SURFACE...COLD FRONT MOVES SOUTHEAST THROUGH THE
PLAINS WEDNESDAY NIGHT. DRY LOW LEVEL AIRMASS ON THE PLAINS KEEPS SHOWER
ACTIVITY TIED TO THE MOUNTAINS. TROF AXIS SHIFTS EAST INTO THE
PLAINS STATES WITH RIDGE BUILDING OVER CO ON THURSDAY. 40

AVIATION...
A COUPLE OF ROUNDS OF -TSRA MAY AFFECT KCOS AND KPUB TAF SITES...ONE
LATE THIS AFTERNOON...AND ANOTHER DURING THE EVENING AS THE POTENT
UPPER LEVEL STORM SYSTEM MOVES THROUGH THE REGION.  FIRST ROUND OF
THUNDERSTORMS WILL PRODUCE ERRATIC GUSTY WINDS UP TO 40 KTS...ALONG
WITH LIGHTNING AND BRIEF HEAVY RAINFALL.  THE 2ND ROUND WHICH WILL
SPREAD OFF THE MTNS INTO THE TAF SITES AROUND/AFTER 02Z...COULD BE
STRONGER WITH THE POTENTIAL TO PRODUCE SOME SMALL HAIL UP TO 1 INCH
IN DIAMETER AS WELL AS GUSTY ERRATIC WINDS.  THUNDERSTORMS SHOULD
END FOR BOTH KPUB AND KCOS AROUND 06Z WITH NORTH WINDS GUSTING TO 25
TO 30 KTS.  BEST WINDOW FOR -TSRA AT KALS WILL BE FROM
01Z-04Z...WITH A ROUND OF GUSTY WINDS...AND LIGHTNING AND BRIEF
MODERATE RAINFALL THE MAIN THREATS.  MTN AREAS WILL SEE WIDESPREAD MTN
OBSCURATIONS THROUGH THE EVENING WITH POTENTIAL FOR 2-6 INCHES OF
SNOW DURING THE OVERNIGHT HOURS ACROSS THE HIGHER PEAKS.  GUSTY
NORTH TO NW WINDS WILL CONTINUE AT THE TAF SITES THROUGH
FRIDAY...WITH VFR CONDITIONS.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/10
Hazardous weather outlook, Apr 26, 8:13 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
913 PM MDT THU APR 26 2012

COZ058>089-093>099-280315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
913 PM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

THE THREAT FOR SEVERE STORMS CONTINUES TONIGHT THROUGH EARLY FRIDAY
MORNING FOR KIOWA...CROWLEY...OTERO...BENT...PROWERS...BACA...AND
EASTERN LAS ANIMAS COUNTIES. THE MAIN THREAT FROM THESE STORMS WILL
BE STRONG TO DAMAGING WINDS IN EXCESS OF 60 MPH. A COUPLE STORMS
MAY PRODUCE HAIL TO ONE INCH DIAMETER. THERE IS ALSO A SLIGHT RISK
FOR A BRIEF TORNADO FROM THE STRONGEST STORMS THAT DEVELOP.

SNOW SHOWERS WILL FALL ACROSS THE HIGHER ELEVATIONS THIS
THROUGH TONIGHT. ELEVATIONS ABOVE 10000 FEET CAN EXPECT 2 TO 6
INCHES OF SNOW BY FRIDAY MORNING WITH LESS THAN 2 INCHES OF SNOW
FALLING BELOW 10000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW ACCUMULATIONS OF UP TO A COUPLE OF INCHES WILL BE
POSSIBLE ACROSS THE HIGHEST TERRAIN...GENERALLY ABOVE TEN THOUSAND
FEET...THROUGH THE DAY ON FRIDAY AND AGAIN SATURDAY AFTERNOON AND
SATURDAY NIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REGION SUNDAY...AND ISOLATED THUNDERSTORMS POSSIBLE
ACROSS MAINLY THE HIGHER TERRAIN MONDAY THROUGH WEDNESDAY. THE
MAIN THREATS FROM THESE STORMS AREA EXPECTED TO BE LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST COLORADO TONIGHT.

44/10

In the hours before

Local storm report, Apr 26, 7:28 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
828 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          4 SW YODER              38.80N 104.27W
04/26/2012                   EL PASO            CO   PUBLIC

            BRIEF TOUCH DOWN. THIN FUNNEL. DAMAGED WELL BUILT 30 FOOT
            BARN, SCATTERED PIECES OF METAL ROOF, PICKED UP 6 INCH
            CEDAR POSTS.

&&

RMG
Special weather statement, Apr 26, 8:18 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
918 PM MDT THU APR 26 2012

COZ086-088-089-093-094-097-270345-
CROWLEY COUNTY-EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO
COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-PUEBLO VICINITY/PUEBLO COUNTY
BELOW 6300 FEET-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW
7500 FT-
918 PM MDT THU APR 26 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  SOUTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTHWEST OF DELHI...OR 35
MILES SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST
AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.
  FOWLER.
  MANZANOLA.
  ROCKY FORD.
  SWINK.
  LA JUNTA.
  SUGAR CITY.
  ORDWAY.
  OLNEY SPRINGS.
  CROWLEY.
  CHERAW.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Apr 26, 8:43 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
943 PM MDT THU APR 26 2012

COZ086-088-093-094-270415-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO
VICINITY/PUEBLO COUNTY BELOW 6300 FEET-TRINIDAD VICINITY/WESTERN LAS
ANIMAS COUNTY BELOW 7500 FT-
943 PM MDT THU APR 26 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TYRONE...OR 25 MILES NORTHEAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTH AT 45 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN OTERO
COUNTY...EXTREME NORTH CENTRAL LAS ANIMAS COUNTY AND EXTREME
SOUTHEASTERN PUEBLO COUNTY.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Apr 26, 9:35 PM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1035 PM MDT THU APR 26 2012

COZ095>098-270500-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY-
1035 PM MDT THU APR 26 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO...
  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MCCLAVE...OR 13 MILES WEST OF LAMAR...WHICH
WAS MOVING TOWARD THE NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEEGRONDA RESERVOIR.
  QUEENS RESERVOIR.
  SWEETWATER RESERVOIR.
  NEENOSHE RESERVOIR.
  EADS.
  SHERIDAN LAKE.
  CHIVINGTON.
  BRANDON.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Apr 26, 11:16 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1216 AM MDT FRI APR 27 2012

COZ093-094-097-099-270645-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1216 AM MDT FRI APR 27 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 1214 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST
OF HIGBEE TO 13 MILES NORTH OF KENTON...WHICH WAS MOVING TOWARD THE
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRITCHETT...SPRINGFIELD.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 129 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 hail. Local standard time, as filed.

Tornado, Bent

When
April 27, 12:44 AM MST to 12:54 AM MST
Where
Bent County, 4.4 mi E of Mc Clave to 11.69 mi NNE of Mc Clave
Rating
EF2
Path length
6.2 mi
Path width
300 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.120, -102.770

Two locations experienced heavy damage. On State Highway 196 a metal building was destroyed and a home damaged...and four metal power poles were bent over. On County Road PP a metal barn was damaged and horse corrals were destroyed. One horse was killed.

Tornado, Prowers

When
April 27, 12:49 AM MST to 12:53 AM MST
Where
Prowers County, 5.61 mi SSW of Lamar Arpt to 3.74 mi SSW of Lamar Arpt
Rating
EF2
Path length
2 mi
Path width
200 yd
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.991, -102.703

A hog farm was struck with 18 hog barns destroyed. There were no hogs on the farm at the time.

Hail, Kiowa

When
April 27, 12:54 AM MST to 12:59 AM MST
Where
Kiowa County, 9 mi N of Brandon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.580, -102.440

Tornado, Prowers

When
April 27, 12:58 AM MST to 1:23 AM MST
Where
Prowers County, 3.6 mi SSE of Lamar to 15.62 mi NE of Wiley
Rating
EF2
Path length
19.06 mi
Path width
200 yd
Injuries
7 direct, 0 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
38.030, -102.600

This long-track tornado began southeast of Lamar and damaged an electrical substation along county road EE. A power outage in the Lamar area lasted for over 12 hours. Two communication towers were downed...and four dwellings were destroyed.

Tornado, Kiowa

When
April 27, 1:35 AM MST to 1:38 AM MST
Where
Kiowa County, 1.95 mi S of Chivington to 0.28 mi N of Chivington
Rating
EF1
Path length
2.23 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.412, -102.534

Power poles just south of Chivington were downed...and a mobile home was destroyed and a church was damaged.

Tornado, Kiowa

When
April 27, 1:40 AM MST to 1:42 AM MST
Where
Kiowa County, 3.81 mi NE of Chivington to 4.27 mi NE of Chivington
Rating
EF2
Path length
0.65 mi
Path width
50 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.481, -102.493

A tornado destroyed an unoccupied mobile home and a garage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375372, 375373, 375371, 375374, 375375, 375376.